Alert archive / Louisiana / Small Craft Advisories in 2021
Small Craft Advisory 29, NWS New Orleans, LA
NWS New Orleans, LA issued this small craft advisory at May 2, 2021, 3:34 AM CDT. It took effect at May 2, 2021, 10:00 AM CDT. It was in force for 33 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2021, 3:34 AM CDT (08:34 UTC)
- In effect from
- May 2, 2021, 10:00 AM CDT
- Expired
- May 3, 2021, 7:00 PM CDT
- In force
- 33 hr
- Issued by
- NWS New Orleans, LA
The text
As transmitted.
613 WHUS74 KLIX 020834 MWWLIX URGENT - MARINE WEATHER MESSAGE National Weather Service New Orleans LA 334 AM CDT Sun May 2 2021 GMZ536-538-550-552-555-557-570-572-575-577-021645- /O.NEW.KLIX.SC.Y.0029.210502T1500Z-210503T1200Z/ Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM- 334 AM CDT Sun May 2 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM CDT MONDAY... * WHAT...Winds of 15 to 20 knots with frequent higher gusts. * WHERE...Portions of Gulf of Mexico. * WHEN...From 10 AM this morning to 7 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
5 follow-up statements
444 WHUS74 KLIX 021458 MWWLIX URGENT - MARINE WEATHER MESSAGE National Weather Service New Orleans LA 958 AM CDT Sun May 2 2021 GMZ536-538-550-552-555-557-570-572-575-577-022300- /O.CON.KLIX.SC.Y.0029.210502T1500Z-210503T1200Z/ Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM- 958 AM CDT Sun May 2 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... * WHAT...Winds near 20 knots with frequent higher gusts. * WHERE...Open Gulf waters of Southeast Louisiana and Mississippi as well as Chandeleur and Breton Sounds. * WHEN...Through 7 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ 95/DM
192 WHUS74 KLIX 022051 MWWLIX URGENT - MARINE WEATHER MESSAGE National Weather Service New Orleans LA 351 PM CDT Sun May 2 2021 GMZ536-538-550-552-555-557-570-572-575-577-030500- /O.CON.KLIX.SC.Y.0029.000000T0000Z-210503T1200Z/ Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM- 351 PM CDT Sun May 2 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... * WHAT...Winds near 20 knots with frequent higher gusts. * WHERE...Open Gulf waters of Southeast Louisiana and Mississippi as well as Chandeleur and Breton Sounds. * WHEN...Through 7 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
947 WHUS74 KLIX 030239 MWWLIX URGENT - MARINE WEATHER MESSAGE National Weather Service New Orleans LA 939 PM CDT Sun May 2 2021 GMZ536-538-550-552-555-557-570-572-575-577-031045- /O.EXT.KLIX.SC.Y.0029.000000T0000Z-210503T2100Z/ Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM- 939 PM CDT Sun May 2 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM CDT MONDAY... * WHAT...Southerly winds of 20 to 25 knots. Waves of 4 to 6 feet in the sounds and seas 5 to 7 ft in the open Gulf waters. * WHERE...Chandeleur Sound, Breton Sound, and all of the open Gulf waters. * WHEN...Until 4 PM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PG
678 WHUS74 KLIX 030753 MWWLIX URGENT - MARINE WEATHER MESSAGE National Weather Service New Orleans LA 253 AM CDT Mon May 3 2021 GMZ536-538-550-552-555-557-570-572-575-577-031600- /O.EXT.KLIX.SC.Y.0029.000000T0000Z-210504T0000Z/ Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM- 253 AM CDT Mon May 3 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southerly winds of 20 to 25 knots. Waves of 4 to 6 feet in the sounds and seas 5 to 7 ft in the open Gulf waters. * WHERE...Chandeleur Sound, Breton Sound, and all of the open Gulf waters. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
478 WHUS74 KLIX 032045 MWWLIX URGENT - MARINE WEATHER MESSAGE National Weather Service New Orleans LA 345 PM CDT Mon May 3 2021 GMZ536-538-550-552-555-557-570-572-575-577-040000- /O.CON.KLIX.SC.Y.0029.000000T0000Z-210504T0000Z/ Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM- 345 PM CDT Mon May 3 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southerly winds of 20 to 25 knots. Waves of 4 to 6 feet in the sounds and seas 5 to 7 ft in the open Gulf waters. * WHERE...Chandeleur Sound, Breton Sound, and all of the open Gulf waters. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this small craft advisory went out at May 2, 12:20 AM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 2, 12:20 AM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1220 AM CDT Sun May 2 2021
.AVIATION (06Z TAF DISCUSSION)...Convection will begin to spread
into the area between 09z and 12z. Have indicated an extended
period of IFR ceilings and visibilities from around 12z through
18z at several of the terminals, and included TEMPO groups
generally around 14-18z to reflect the highest likelihood for
convective impacts today. After 21z, conditions should begin to
improve as the convective threat diminishes, but some lingering
scattered thunderstorms will still be around. Keep VCTS wording in
place through 00z to reflect this. After 00z, conditions should
improve in terms of thunderstorms at most of the terminals, but a
lingering MVFR ceiling of around 2000 feet is expected. PG
&&
.PREV DISCUSSION... /issued 841 PM CDT Sat May 1 2021/
EVENING UPDATE...Minor updates to the POP, weather, and QPF grids
to reflect radar trends over the past couple of hours. Shower
activity has become more concentrated over portions of Terrebonne
Parish, and have increased POP to 20 percent from 10 percent in
this area to account for a light passing rain shower this evening.
Have lowered POP values around Baton Rouge for this evening as
previous rains have dissipated. QPF and weather grids were
adjusted to match the new POP values for the evening hours. No
mention of thunder in the grids until after midnight tonight. No
other adjustments were made to the forecast as temperature,
dewpoint, humidity, and wind parameters are all within reasonable
ranges of observed values. PG
PREV DISCUSSION... /issued 705 PM CDT Sat May 1 2021/
AVIATION (00z TAF DISCUSSION)...VFR conditions will continue at
the terminals through around 09z. After 09z, increasing rain
chances and lower ceilings will begin to overspread the terminals.
KBTR, KMCB, and KHDC will see prevailing IFR conditions develop
between 12z and 18z as a potential band of showers and
thunderstorms moves through. Another potential band of showers and
thunderstorms could then impact the remainder of the terminals
between 18z and 00z with prevailing IFR conditions. More defined
timing of convective threats will be available with the 06z TAF
package. PG
PREV DISCUSSION... /issued 418 PM CDT Sat May 1 2021/
SHORT TERM... Our brief respite from severe weather and heavy rain
threats will come to an end late tonight as an upper low approaches
the Lower Mississippi Valley and takes on a negative tilt by
Sunday afternoon. Latest guidance continues to favor an earlier
onset of showers/thunderstorms across the local area compared to
yesterday. Still looks like an initial wave of storms will
approach the northwestern zones after midnight tonight and could
be roughly along a line from Baton Rouge to McComb by sunrise.
After sunrise things get a little questionable... The back end of
the line could hang up to the southwest with the northern end
continuing to progress eastward. All the while, it appears storms
will continue to re-fire along the line and this could lead to
several rounds of thunderstorms over the course of the day. There
appears to be some decent agreement among the HREF ensemble members
in this solution, and the latest rainfall forecast has been adjusted
upward accordingly. Am now carrying generally 1 to 3 inches of rain
across areas from Morgan City to Slidell to the MS Coast and
northward. Have also gone ahead with a flash flood watch for these
same areas - which does NOT include the New Orleans metro area on
the south shore of Lake Pontchartrain. Even though the heavy
rainfall threat will gradually spread eastward across the area, in
the interest of not getting too cute with the hazard products went
ahead and started the FF Watch at 1am for all areas included. The
watch currently runs through 1am Monday, for all areas, but it's
possible it could be cancelled early for some areas or extended
later for others depending on how the system and impacts evolve.
Regarding the flash flood threat, it's not so much that 1 to 3
inches of rain is a lot for this area to handle, it's more so the
localized higher amounts and high rainfall rates that will accompany
some storms that could cause problems. Especially in more urban
areas or areas of poor drainage, high rainfall rates can easily
overwhelm local drainage capacity leading to flash flooding impacts.
These storms will also bring a threat of severe weather to the area.
Wind profiles and lapse rates suggest damaging wind gusts and large
hail will be the primary threats from any storms that do become
severe, but as with almost every QLCS event in this area, we cannot
rule out a few embedded tornadoes.
Still some uncertainty about whether we'll see a break after round 1
with a second line of storms later in the afternoon as the main
disturbance moves through, or whether we'll see continued refiring
of storms across the local area throughout the day due to the broad
lift associated the divergence aloft. This makes it quite difficult
to narrow down the timing of greatest threat for any specific area.
However, we do know the threat should end from west to east during
the evening hours as the upper disturbance pulls away from the area.
Relatively speaking, Monday will be quieter, but we could still see
isolated to scattered showers and thunderstorms since we never
really clean out he air mass behind Sunday's activity.
LONG TERM...
Generally only minor changes were made to the extended forecast.
Still looks like the most active weather in the extended will occur
Tuesday into Wednesday as yet another upper disturbance swings
through the area, pushing a cold front toward the coast.
As the upper trough lifts northeastward, flow will start to become
parallel to the front and the front will begin to stretch out/stall
as it approaches the coast. Still too soon to determine exactly
where the front will stall, but am currently carrying high rain
chances across most of the area through Wednesday with an additional
1 to 3 inches of rain forecast across the area during that time
period. Will likely need another flash flood watch for this time
period especially given the forecast for tomorrow's heavy rainfall
as well.
By Thursday a deeper upper level trough will swing through the
Mississippi Valley and finally drive a drier air mass into the area.
This should put an end to the wet weather for the end of the work
week.
AVIATION...
Valid through 00z Monday... VFR conditions will generally prevail
through the remainder of today and into the first half of tonight.
Thereafter, lower clouds begin to affect the terminals, with showers
and thunderstorms spreading into the area near and after daybreak.
Northwestern terminals will be affected earliest with showers and
storms spreading southeastward through the day. Periods of MVFR to
IFR conditions are expected to accompany the shower and thunderstorm
activity. Gusty southeast to south winds will also persist during
daytime hours today and especially tomorrow.
MARINE...
Tightening pressure gradient will lead to stronger winds and
building seas across the waters tonight and an exercise caution
headline has been put in place across all waters through tomorrow.
Winds are currently forecast to be on the top end of exercise
caution criteria and the headline may need to be upgraded to an
advisory at some point. Elevated winds and seas will persist
through much of the week. The onshore flow will continue to lead
to higher than normal tides with minor coastal flooding possible
mainly in Hancock County.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 78 69 86 72 / 100 20 40 10
BTR 81 71 88 73 / 100 10 30 10
ASD 83 71 87 73 / 90 50 40 10
MSY 83 74 88 76 / 90 40 30 10
GPT 80 72 84 74 / 90 70 50 10
PQL 81 69 84 72 / 90 70 50 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through late tonight for LAZ034>037-039-
046>050-056>058-071-072-075-076.
GM...None.
MS...Flash Flood Watch through late tonight for MSZ068>071-077-
080>082.
Coastal Flood Advisory from 10 AM this morning to 8 PM CDT this
evening for MSZ080.
GM...None.
&&The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 5:04 AM CDT | Areal Flood Advisory | LIX | East Baton Rouge, Iberville, West Baton Rouge | 3 hr |
| May 2, 5:39 AM CDT | Special Weather Statement | LIX | Assumption | 51 min |
| May 2, 5:43 AM CDT | Special Weather Statement | LIX | Saint James | 47 min |
| May 2, 6:33 AM CDT | Special Weather Statement | LIX | Livingston, Saint John the Baptist, Tangipahoa | 72 min |
| May 2, 6:56 AM CDT | Severe Thunderstorm Warning | LIX | Livingston, Saint Helena, Tangipahoa | 49 min |
| May 2, 6:58 AM CDT | Special Marine Warning | LIX | 47 min | |
| May 2, 7:40 AM CDT | Special Marine Warning | LIX | 65 min | |
| May 2, 7:45 AM CDT | Special Weather Statement | LIX | Saint Tammany | 60 min |
| May 2, 8:07 AM CDT | Special Weather Statement | LIX | Saint Tammany | 23 min |
| May 2, 8:32 AM CDT | Special Weather Statement | LIX | Saint Tammany | 43 min |
| May 2, 8:37 AM CDT | Special Marine Warning | LIX | 38 min | |
| May 2, 8:43 AM CDT | Severe Thunderstorm Warning | LIX | Saint Tammany | 47 min |
| May 2, 9:03 AM CDT | Special Marine Warning | LIX | 57 min | |
| May 2, 9:17 AM CDT | Special Weather Statement | LIX | Lafourche | 28 min |
| May 2, 9:33 AM CDT | Special Weather Statement | LIX | Jefferson | 42 min |
| May 2, 9:44 AM CDT | Special Weather Statement | LIX | Lafourche, Saint Charles, Saint James, Saint John the Baptist | 31 min |
| May 2, 10:05 AM CDT | Special Marine Warning | LIX | 55 min | |
| May 2, 10:18 AM CDT | Special Weather Statement | LIX | Orleans | 57 min |
| May 2, 10:20 AM CDT | Special Weather Statement | LIX | Jefferson | 55 min |
| May 2, 10:51 AM CDT | Special Marine Warning | LIX | 54 min | |
| May 2, 11:03 AM CDT | Special Marine Warning | LIX | 57 min | |
| May 2, 11:21 AM CDT | Special Weather Statement | LIX | Plaquemines | 54 min |
| May 2, 11:56 AM CDT | Special Marine Warning | LIX | 64 min | |
| May 2, 1:24 PM CDT | Special Marine Warning | LIX | 66 min | |
| May 2, 4:32 PM CDT | Special Marine Warning | LIX | 44 min | |
| May 2, 5:31 PM CDT | Special Marine Warning | LIX | 89 min | |
| May 2, 9:38 AM CDT | Special Weather Statement | LIX | Pearl River | 52 min |
Nearby
Small Craft Advisories in Louisiana, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.